Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Does taking caffeine prior to work out cause nausea and muscle cramps?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3394 Questions
I am a 29 y.o, white, male. Good physical condition with no medical history. I took a pre-workout supplement containing caffeine and other natural stimulants 5 days ago. During my workout I got very ill and had to come home. I had a couple episodes of vomiting and muscle cramps that night. Thought I was just dehydrated. The next day I stayed home and rehydrated myself but still keep a hungover feeling. Felt decent the next day and wanted to go workout. Decided to try the supplement again but only a half dose. Went to my work which is a fire station and obtained a bp of 130/84 on a machine. After taking the supplement I felt ill and had a pressure in my head and the back of my neck. Had a medic listen to my bp which was 196/100. After going home to rest I returned to work and had them listen to another bp which was 210/114. The medic started an IV and gave me a bag of fluid. This decreased my pressure to 180/90. Went to the local ER and had a full cardiac work up done. EKG showed normal, labs were normal, and head ct showed nothing. BP on their machine showed 155/90 upon arrival and 125/75 upon discharge. That was 3 days ago and since then I have made an appointment with my primary doc. I have stopped all supplements and exercise. Check my BP several times a day and it is normal when taken on a machine but it shows still high when listened to by cuff and stethoscope. 120/80 on a machine is showing as 160/90 by auscultation. I am also having episodes where I get sick to my stomach, start shaking, and get pressure in my temples and eyes. I check my bp every time I feel this coming on and it is elevated on my machine. I am at a loss as why a caffeine product would be affecting me 5 days later or if it maybe uncovered or cause a new underlying condition. I have never had a problem with BP and/or any type of anxiety but it has also crossed my mind that the episodes of shaking and nausea could be a nervous response. Any help would be greatly appreciated.
Posted Mon, 7 May 2012 in Valvular Heart Disease
Answered by Dr. Raju A.T 12 hours later

Thanks for your query , I have read through in detail.

Yes, there are rare chances where Caffeine can raise the Blood pressure as it increases the usage of glucose in the heart and subsequent increase in the rate and thus the BP.Such incidents do not leave any XXXXXXX over the heart to be picked by EKG.

I could consider the caffeine as the prime suspect here as it repeated after the second dose.But the effect of the same may not last for more than a day or two.

The variation in the BP readings form machine and auscultation is very wide , i would suggest you to get your BP checked by a professional.I would not expect it to be more as your age disagrees here .Still if you see a raise in the value i would ask you to explore your condition more so as to get an idea into the exact cause.

Investigations like below mentioned will help :

1)Urine routine and Urea, Creatinine -------------> Evidence of kidney disease ( kidney is the second important organ in the body which influences the BP ).

2)Electrolytes------------>low serum Potassium should suggest an endocrine problem. and aldosterone , cortisol,and renin measurements should be performed.

3)HAEMOGLOBIN --------> Low in chronic renal disease.

4)CHEST X - XXXXXXX ---------->Evidence of left ventricular Enlargement
or / and failure.
5)2D Echocardiography -------> which will provide detail insights into contraction abnormalities of the heart if any.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Does taking caffeine prior to work out cause nausea and muscle cramps? 12 hours later
Thank you for your response.
It has been 5 days since I have had any type of supplements. My BP is showing normal on my home machine with the occasional spike. I notice the spikes in BP generally after trying to eat and in the evening. I have had no real appetite and a pretty constant queazy feeling. I also have some pressure in my temples, jaw, and some pain in the back of my neck that seems to come and go. Last night I started to notice some right inner ear pain as well when I stuck my finger in to relieve an itch but the pain is only with pressure on my inner ear. About 15 mins after eating I begin to get cold and shaky and my stomach becomes upset with no vomiting. I have checked my BP every time this has occurred and it is elevated (last night it was up to 143/91) this continued for an hour or so before returning to normal. After one of these episodes I become very tired. For the most part I feel good just seem to be more alert for any feeling out of the norm. BP upon waking this morning was 108/79 on my machine. It seems that my BP is 20-30 points higher when taken by auscultation but I also feel more nervous cause at my age I am scared to have medical problems that could last long term. Thank you so much for your time and knowledge.
Answered by Dr. Raju A.T 1 hour later
Hi again,

Thanks for following me up,

Well I do agree it would be unlikely to consider hypertension disease in you as a chance at this age.I suggest you not to worry as your stress and anxiety about your condition can show temporary rise in the Blood pressure and misguide.

Relax , do go for relaxation exercises like Yoga and meditation , this will surely help in recovery from this issue. Meanwhile get the tests I mentioned above they will rule out any underlying pathological cause resulting in your BP readings.

Do not rely on the reading of the machine or the readings taken by other .Consult a professional for the same, well it needs a lot of experience to measure the BP accurately.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor